Author(s): Heinzerling LM, Tomsitz D, Anliker MD, Heinzerling LM, Tomsitz D, Anliker MD
Abstract Share this page
Abstract BACKGROUND: Rashes are a frequent conundrum in clinical practice as they may be reactive, drug induced or disease specific. Identification of the culprit drug is important as re-exposure may be harmful or even life-threatening and unnecessary avoidance of 'innocent' drugs leads to limitations of treatment options. OBJECTIVE: To objectify the cause of suspected cutaneous drug reactions in a large patient population. METHOD: Over 5years (2006-10), 612 patients with suspected cutaneous drug reactions were evaluated. Histology was assessed. About 200 patients were invited for complete work-up with skin tests (prick/intracutaneous testing and scratch/patch as indicated) and, if necessary, lymphocyte transformation tests (LTT). In special cases, drug provocation tests were conducted. RESULTS: A total number of 141 cases with suspected drug reaction underwent full work-up (age 6-86years; 75\% female, 25\% male). In 107 cases (76\%) a drug was identified whereas 34 (24\%) were reactive rashes or had other causes. Mostly, cutaneous drug reactions were maculopapular rashes, urticaria/angio-oedema; less frequently, acute generalized exanthematous pustulosis, drug reaction with eosinophilia and systemic symptoms, systemic drug-related intertriginous and flexural exanthema, toxic epidermal necrolysis and fixed drug eruptions were present. Of all the cutaneous drug reactions investigated, 39·8\% were caused by antibiotics, 21·2\% by anti-inflammatories, 7·6\% by contrast media and 31·4\% by others (oral antidiabetics, antimycotics, antipsychotics, antiepileptics and others). CONCLUSION: Clinical assessment overestimates the role of drug allergies in cutaneous reactions. Assessment of suspected drug reactions can be greatly improved by thorough evaluation including dermatological and allergological work-up with skin testing and assays such as LTT. © 2011 The Authors. BJD © 2011 British Association of Dermatologists.
This article was published in Br J Dermatol
and referenced in Journal of Allergy & Therapy